In many cases, the combination of certain foods and medications cause reduced healing effects. Some combinations may even turn out to be dangerous. Let’s say, you’re about to drink your medications with a glass of milk or grapefruit juice. Do you know that this combination can sometimes cause negative side-effects, in the form of a violent reaction in your body? Namely, there are drugs that are extremely sensitive to carbohydrates; some that react with fats or some protein, and others that affect the vitamins and minerals.


medications

Enter your email address:

To be on the safe side, here we present you the combinations of foods and drugs that don’t go well together. Their mixed consumption is not recommendable, as it can jeopardize the effectiveness of the medications, or endanger the human health.

Don’t Mix These Foods With These Medications
Never Take Alcohol And Drugs At The Same Time

Do not mix alcohol with antipsychotics, antidepressants and benzodiazepines because they cause drowsiness. If you’re taking valerian or if you’re using some older generation of antihistamines, do not drink alcohol. Simply put, don’t drink alcohol with any kind of medication.

Cereals And Some Vegetables Slow Down The Action Of Antidepressants

Foods rich in fiber can alter the functioning of tricyclic antidepressants. Also, they can modify the molecules of certain drugs for epilepsy and cardiotonic drugs for heart problems. Fiber slow down the absorption of the drug in the gut, neutralizing its operation. It’s not necessary to eliminate this type of food from your diet, but it’s important to take the medications an hour before your meal. Vegetable fibers, especially pectin (found in apple peel), slow down the absorption of most drugs. The most affected drugs are digoxin, used in the treatment of heart problems, and acetaminophen, taken to alleviate various types of pain.

Do Not Combine Vitamin C With Antianemics

If you are on a treatment with antianemics, consume fruits carefully. Fruits rich in vitamin C can disrupt the iron levels, and there’s a risk of poisoning. Large doses of vitamin C are not recommendable to people who are genetically prone to the risk of excessive accumulation of iron. Such as people suffering from thalassemia and hemochromatosis.

Milk And Milk Products Have A Reverse Effect On Antibiotics

Foods rich in calcium, like milk and cheese, can neutralize the effects of certain antibiotics, such as tetracycline. Also, they can impair the functioning of quinolones and anti-inflammatory drugs, by binding their molecules and deactivating them.

Is this dangerous? When we receive an antibiotic therapy, the ratio of active substances should be the same every day. If this ratio is reduced and fluctuates from day to day, it puts the patient at risk, not removing the bacteria completely.

Milk with calcium-based antacids and baking soda can cause unwanted side effects. Therefore, it is better to avoid milk products during treatment. The calcium and iron hinder the absorption of tetracycline antibiotics, so it’s not advisable to take them with milk and other products rich in calcium and iron

Combining Salt With Hypertension Medications Can Additionally Raise Your Blood Pressure

If you are taking ACE inhibitors (medicines for heart and high blood pressure), you should know that bigger amounts of potassium can cause you cardiac arrhythmia. Sea salt in particular has a lot of potassium. Therefore, if you’re taking lithium-based antidepressants, avoid the consumption of this type of salt. Otherwise, the potassium will increase the concentration of the active substance and can cause a number of side effects.

Offal And Seafood Do Not Go With Barbiturates

If you’re taking barbiturates (for depression, anxiety, sleep disorders), avoid eating foods rich in vitamin B12, such as liver, kidneys, seafood and brewer’s yeast. Mixing these substances can null the effect of the therapy. If you increase the dose according to your free evaluation, it can lead to poisoning.

Do Not Combine Fatty Foods With Antifungal Medicines

If you are using Griseofulvin, an ingredient present in some antifungal medications, know that fatty foods increase the risk of poisoning. When you eat a fatty meal, the drug is more exposed to the digestive enzyme, which reduces its effect. This is especially applicable to drugs taken between meals.

Reference:
Avoid Food and Drug Interactions – FDA